Alert archive / Colorado / Red Flag Warnings in 2022

Red Flag Warning 48, NWS Pueblo, CO

May 15, 202211 counties in Colorado

NWS Pueblo, CO issued this red flag warning at May 15, 2022, 3:36 PM MDT for 11 counties in Colorado. It took effect at May 16, 2022, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 15, 2022, 3:36 PM MDT (21:36 UTC)
In effect from
May 16, 2022, 12:00 PM MDT
Expired
May 16, 2022, 8:00 PM MDT
In force
8 hr
Issued by
NWS Pueblo, CO

Counties Alamosa County, CO, Conejos County, CO, Costilla County, CO, Custer County, CO, Fremont County, CO, Huerfano County, CO, Las Animas County, CO, Mineral County, CO, Pueblo County, CO, Rio Grande County, CO, Saguache County, CO

The radar

The Pueblo radar (KPUX), 146 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.6 hours before the alert went out and 298 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2022-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2022-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3137 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

204 
WWUS85 KPUB 152136 CCA
RFWPUB

URGENT - FIRE WEATHER MESSAGE...CORRECTED
National Weather Service Pueblo CO
336 PM MDT Sun May 15 2022

...A Red Flag Warning has been issued from Noon until 8 PM MDT on
Monday for gusty winds and low relative humidity values for fire 
weather zones 222, 223, 224, 225, 229 and 230 which includes the 
San Luis Valley, the Eastern San Juan and La Garita Mountains, the
southeast mountains, and Fremont, Huerfano and western Las Animas
counties...

COZ222-224-225-229-230-161300-
/O.UPG.KPUB.FW.A.0041.220516T1800Z-220517T0200Z/
/O.NEW.KPUB.FW.W.0048.220516T1800Z-220517T0200Z/
Fremont County Including Canon City/Howard/Texas Creek-
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
Southern Front Range Including Sangre De Cristo Mountains/Wet
Mountains/La Veta Pass-Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
336 PM MDT Sun May 15 2022

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT MONDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 
222...224...225... 229 AND 230...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in 
effect from noon to 8 PM MDT Monday. The Fire Weather Watch is no 
longer in effect.

* Affected Area...Fire Weather Zones 222...224...225...229 and 
  230.

* Winds...Southwest 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ223-161300-
/O.NEW.KPUB.FW.W.0048.220516T1800Z-220517T0200Z/
Eastern San Juan Mountains and La Garita Mountains Including Wolf
Creek Pass and Creede-
336 PM MDT Sun May 15 2022

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT MONDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 
223...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in 
effect from noon to 8 PM MDT Monday.

* Affected Area...Fire Weather Zone 223.

* Winds...Southwest 15 to 25 mph with gusts up to 35 mph

* Relative Humidity...As low as 11 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
310 
WWUS85 KPUB 160929
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
329 AM MDT Mon May 16 2022

...A Red Flag Warning remains in effect from Noon until 8 PM MDT 
on Monday for gusty winds and low relative humidity values for 
fire weather zones 222, 223, 224, 225, 229 and 230 which includes 
the San Luis Valley, the Eastern San Juan and La Garita Mountains,
the southeast mountains, and Fremont, Huerfano and western Las 
Animas counties...

COZ222>225-229-230-170130-
/O.CON.KPUB.FW.W.0048.220516T1800Z-220517T0200Z/
Fremont County Including Canon City/Howard/Texas Creek-
Eastern San Juan Mountains and La Garita Mountains Including Wolf
Creek Pass and Creede-
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
Southern Front Range Including Sangre De Cristo Mountains/Wet
Mountains/La Veta Pass-Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
329 AM MDT Mon May 16 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 222...223...224...225...229 AND 230...

* Affected Area...Fire Weather Zones 222...223...224...225... 
  229 and 230.

* Winds...Southwest 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 11 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

* Additional Impacts...Isolated dry lightning will be possible
  along with erratic gusty outflow winds, particularly across
  Huerfano and western Las Animas counties.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
812 
WWUS85 KPUB 162042
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
242 PM MDT Mon May 16 2022

...A Red Flag Warning remains in effect until 8 PM MDT on Today 
for gusty winds and low relative humidity values for fire weather 
zones 222, 223, 224, 225, 229 and 230 which includes the San Luis 
Valley, the Eastern San Juan and La Garita Mountains, the 
southeast mountains, and Fremont, Huerfano and western Las Animas 
counties...

COZ222>225-229-230-170200-
/O.CON.KPUB.FW.W.0048.000000T0000Z-220517T0200Z/
Fremont County Including Canon City/Howard/Texas Creek-
Eastern San Juan Mountains and La Garita Mountains Including Wolf
Creek Pass and Creede-
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
Southern Front Range Including Sangre De Cristo Mountains/Wet
Mountains/La Veta Pass-Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
242 PM MDT Mon May 16 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
222...223...224...225...229 AND 230...

* Affected Area...Fire Weather Zones 222...223...224...225... 
  229 and 230.

* Winds...Southwest 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 11 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

* Additional Impacts...Isolated dry lightning will be possible 
  along with erratic gusty outflow winds, particularly across 
  Huerfano and western Las Animas counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
813 
WWUS85 KPUB 170151
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
751 PM MDT Mon May 16 2022

...The Red Flag Warning will expire at 8 pm this evening for fire
weather zones 222...223...224... 225...229 AND 230, which includes 
the San Luis Valley, the Eastern San Juan and La Garita 
Mountains, the southeast mountains, and Fremont, Huerfano and 
western Las Animas counties...

COZ222>225-229-230-170300-
/O.EXP.KPUB.FW.W.0048.000000T0000Z-220517T0200Z/
Fremont County Including Canon City/Howard/Texas Creek-
Eastern San Juan Mountains and La Garita Mountains Including Wolf
Creek Pass and Creede-
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
Southern Front Range Including Sangre De Cristo Mountains/Wet
Mountains/La Veta Pass-Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
751 PM MDT Mon May 16 2022

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR GUSTY
WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 
222...223...224... 225...229 AND 230...

Winds have decreased and humidity values will continue to increase 
through the evening hours.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at May 15, 3:28 PM MDT, 8 minutes earlier.

Area forecast discussion, May 15, 3:28 PM MDT, 8 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
328 PM MDT Sun May 15 2022

.SHORT TERM...(This evening through Monday)
Issued at 240 PM MDT Sun May 15 2022

Key message:

1) Red Flag Conditions return to the southeast mountains, the
eastern San Juan and La Garita Mountains, the San Luis Valley and
the srn I-25 corridor on Monday.

Finally seeing some moderate cumulus build-up over the mountains
this afternoon, as mid level moisture levels have crept up slightly
across the area. However, have yet to see any lightning or much in
the way of reflectivity with convection today, as lower atmosphere
is still fairly dry. Will hold on to very low pops until around 00z,
but expect only some briefly gusty/erratic winds to linger into the
evening. Overnight, skies clear, with seasonably cool min temps.

On Monday, upper ridge flattens slightly as weak upper wave moves
through the area in the afternoon. While low/mid level moisture will
still be rather meager, the boost in upward motion from the short
wave should lead to an increased chance of tsra at most locations,
though rainfall will likely be little more than very windy sprinkles
along and west of I-25. A few models hint at slightly stronger
convection on the plains by late afternoon where sly flow will boost
dewpoints into the 40s and surface CAPE up to around 1000 J/KG,
though with 0-6km shear only around 20-30 kts, main threat will be
near severe wind gusts, as sub-cloud layer looks fairly dry.
Overall, combination of gusty/erratic winds and cloud to ground
lightning will be conducive to new fire starts, even in areas
without a Red Flag Warning. Given increased mixing and strengthening
mid-level winds, especially across the srn half of the area, will
convert Fire Weather Watch to a Red Flag Warning and add the ern San
Juans/La Garitas, as ern slopes will see some downslope enhancement
by afternoon. Max temps will again be well above seasonal averages,
with readings into the 90s across portions of the southeast plains.

.LONG TERM...(Monday night through Sunday)
Issued at 240 PM MDT Sun May 15 2022

Key Messages:

1) Precipitation chances will finally increase across our area this
week.

2) Thunderstorms, some possibly strong to severe, will be possible
over the eastern plains through Wednesday.

3) Critical Fire Weather conditions will ramp up starting Thursday.

4) May see a pattern change Friday into this weekend, with cooler
temperatures and the chance for more widespread precipitation.

Tuesday-Wednesday...

Breezy westerly flow aloft will continue Tuesday-Wednesday. The
upper-level ridge will flatten out overhead, and shortwave energy
will translate across the area both days. Tuesday will be warm
again, with highs over the plains hitting the low-mid 90s, with low-
80s over the higher terrain. With the westerlies aloft, some
orographically-induced, high-based showers could be possible over
the Central Mountains Tuesday afternoon, but precipitation amounts
are expected to be little to none at this time. Tuesday evening, a
weak cold front will push down from the north due to lee cyclone
development, bringing in some gusty north winds as well as a bit of
extra moisture to the area. Isolated to scattered showers and
thunderstorms will be possible along the boundary as it moves
through, as well as over the Palmer Divide thanks to upsloping
winds. Given dry near-surface conditions, storms would likely be
high-based, with the main threat being gusty winds, but there is a
chance for precipitation out of some of the more persistent cells.

Another shortwave will pass through on Wednesday, and temperatures
will be 5-10 degrees cooler thanks to the frontal passage Tuesday.
With the cooler temps and added moisture, along with the anticipated
setup of a weak dryline over the eastern plains, precipitation
chances will be increasing across our area, with scattered
thunderstorms forming as the shortwave energy moves across the area
from west to east, providing the necessary upwards momentum. Current
deterministic model solutions are in decent agreement as to the
timing and extent of the wave passage, but details on the specifics
of the precipitation will become more clear in the coming days.

Thursday-Sunday...

Widespread Critical Fire Weather conditions are expected to return
Thursday-Friday as a broad, positively tilted upper trough moves
into our region. The wind maximum will move overhead and stronger
gusts will mix down towards the surface. High temps on Thursday will
also soar back into the 90s, leading to likely our most critical day
of this week. A strong cold front is now expected to push south
across our area on Friday, and although gusty winds will also pick
up, this front is expected to bring much cooler and more moist air
to southern Colorado. Precipitation chances will pick up across our
entire CWA, and high temperatures will drop nearly 20 degrees
heading into the weekend, with some NBM members coming out even
colder.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 240 PM MDT Sun May 15 2022

VFR conditions expected at all taf sites the next 24 hrs.
Still a low risk of some gusty and erratic outflow winds until 02z
at KALS, as some weak convection drifts eastward off the the San
Juans, and at KCOS, where some short range models show isolated
convection developing in the vicinity late this afternoon. Clearing
then expected overnight with light winds. Better chance for tsra
near the terminals on Mon, with again gusty and erratic outflow
winds possible.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon to 8 PM MDT Monday for COZ222>225-229-
230.

&&

SHORT TERM...PETERSEN
LONG TERM...GARBEROGLIO
AVIATION...PETERSEN
Hazardous weather outlook, May 15, 11:29 AM MDT, 4 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1129 AM MDT Sun May 15 2022

COZ058>089-093>099-161730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1129 AM MDT Sun May 15 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated high based showers and thunderstorms will be possible
across the mountains which could produce localized gusty winds up
to 40 mph, but little or no rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Critical Fire Weather conditions will increase again this upcoming
week, first across the mountains and valleys, then spreading
eastward into the southeast plains late week. Thursday will be the
most concerning High Fire Danger day across southern Colorado as
gusty west winds increase ahead of another storm system.

Isolated thunderstorms will be possible Monday through Wednesday
across portions of the southeast mountains and plains. The main risk
with thunderstorms will be gusty outflow winds and lightning, but
only spotty light rainfall amounts. However, there is the chance for
a strong to severe storm or two across the far southeast plains
Monday through Wednesday if low level moisture behind a cold front
increases sufficiently. Small hail and locally heavy rain will be
possible if this occurs.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

10/SIMCOE

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 3:42 AM MDTFire Weather WatchPUBAlamosa, Conejos, Costilla, Custer, Fremont, Huerfano and 4 more11 hr

Nearby

Red Flag Warnings in Colorado, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.